New York, 2008

High Wind in New York, December 28, 2008

December 28, 2008 · NWS BUF · 17 events in 15 counties and zones

A complex area of low pressure developed over the midsection of the nation and strengthened as it moved into the western Great Lakes region then into Quebec. h.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A complex area of low pressure developed over the midsection of the nation and strengthened as it moved into the western Great Lakes region then into Quebec. Winds accompanying the system increased rapidly across the area ranging from 30 to 40 m.p.h. sustained readings with the strongest gusts downwind of Lakes Erie and Ontario. A peak gust of 75 m.p.h. was recorded at 8:21 a.m. EST at the Buffalo Airport. Close to 100,000 customers lost power during the storm and nearly 90,000 were without phone service. Downed trees damaged several structures and automobiles. The strong winds tore off roofs and shingles on many buildings. At the Buffalo Airport, wind gusts blew several jetways into the terminal building and the airport lost power during much of the storm. In Ripley, downed powerlines caused the closing of the eastbound lanes of the New York State Thruway. At Orchard Park, the wind tore a 2 feet by 50 feet section of the roof the Buffalo Bills field house. The wind picked up gravel and windows and windshields of numerous cars in the stadium parking lot were broken. Inside the stadium, the strong winds tilted both goal posts. Also near the stadium, a concession trailer was blown over with only minor injuries to the occupants reported. The Thousand Islands Bridge was closed for five hours after wind gusts flipped two southbound trucks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 28, 4:22 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Dec 28, 4:22 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
422 AM EST SUN DEC 28 2008

.SYNOPSIS...
A STORM SYSTEM NORTH OF GEORGIAN BAY WILL MOVE TO NORTHERN QUEBEC BY
THIS EVENING. A POWERFUL COLD FRONT TRAILING THE LOW WILL CROSS
WESTERN NEW YORK BY MID MORNING AND CENTRAL NEW YORK EARLY THIS
AFTERNOON AND BRING TUMBLING TEMPERATURES AND HIGH WINDS TODAY. A
WEAK RIDGE OF HIGH PRESSURE WILL FOLLOW TONIGHT AND EARLY MONDAY. A
CLIPPER SYSTEM MOVING ACROSS THE PROVINCE OF ONTARIO TO SOUTHERN
QUEBEC WILL BRING A CHANCE OF LIGHT SNOW TO MUCH OF THE REGION LATER
MONDAY AND MONDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA
TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
*** FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL AREA CREEKS. SEE
HYDRO SECTION BELOW FOR MORE DETAILS***

SHOWERS LIKELY WILL PRECEDE A COLD FRONT TODAY...THEN STRONG WINDS
AND PLUMMETING TEMPERATURES WILL QUICKLY FOLLOW THE FRONT.
THE PATH OF A DEEPENING LOW IS NOT PERFECT FOR A HIGH WIND EVENT...A
BIT TOO FAR NORTH AND WEST...BUT THE LOW LEVEL JET IS A BIT STRONGER
THAN LAST EVENT...60 KTS AT 3K FT...AND CONDITIONS WILL BE OPTIMUM
FOR MIXING THIS DOWN WITH TREMENDOUS COLD ADVECTION (850MB
TEMPERATURES AT BUFFALO DROP FROM 11C AT 12Z TO -9C BY 21Z) THE
ISALLOBARIC COMPONENT IS BETTER POSITIONED ON THE 06Z NAM THAN
PREVIOUS RUNS, WITH A 9MB 3 HOUR RISE OVER CENTRAL LAKE ERIE AT 15Z
AND 6MB BETWEEN BUFFALO AND ROCHESTER AT 18Z. ALSO SHOULD SEE SOME
CLEARING IMMEDIATELY BEHIND THE FRONT WITH SOME SUNSHINE HELPING THE
MIXING. THUS WE HAVE CONTINUED THE WARNINGS AND ADVISORIES.
TEMPERATURES WILL PLUNGE WITH THE FRONT...FROM 60 TO 45 IN AN HOUR
OR TWO...BUT UNLIKE USUAL CASES THIS TIME OF YEAR...NO POST FRONTAL
SNOW IS EXPECTED.

WINDS WILL SUBSIDE IN THE EVENING AND THE COLD AIR WILL BRING A
CHANCE OF SOME LAKE SNOW TO THE EAST OF THE GREAT LAKES. THE NAM
BUFKIT SHOWS SUBSIDENCE (IN THE POST FRONTAL ENVIRONMENT AND UNDER
THE APPROACHING RIDGE) CAPPING CONVECTION BELOW 5 THOUSAND FEET, SO
THERE IS ONLY A CHANCE OF SNOW DEVELOPING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
OFF LAKE ONTARIO...WILL ONLY GO WITH CHC POPS FOR SNOW SHOWERS EAST
OF THE LAKE MIANLY THROUGH EARLY AFTERNOON AS CAP IS DOWN TO ARND 4
THSD FT AND TEMPS MARGINAL ARND -8C TO -9C AND THERE IS A LACK OF
CRYSTL GROWTH IN CLOUD LYR. WILL KEEP ANY ACCUMS ON THE LIGHT SIDE
UNDER AN INCH. ELSEWHERE SKIES SHLD START OUT PTLY SUNNY WITH HIGH
PRESSURE OVER THE AREA BUT EXPECT CLOUDS TO INCREASE IN THE
AFTERNOON AS ANOTHER FAST MOVING CLIPPER SYSTEM MOVES EAST ACROSS
THE PROVINCE OF ONTARIO AND BRINGS A CHANCE OF A RAIN OR SNOW SHWR
TO MUCH OF THE REGION LATER MONDAY. THE NAM IS STILL MUCH DRIER THAN
THE GFS...AND AGREE WITH EARLIER FCSTR THAT IT TENDS TO STRUGGLE
WITH WAA PRECIP. WILL CONTINUE TREND TOWARD WETTER SOLUTION OF
THE GFS AND SREF MEAN WITH HIGH CHANCE POPS ACROSS WESTERN NY AND
LIKELY EAST OF LAKE ONTARIO CLOSER TO THE TRACK OF THE SURFACE LOW.

LATER SHIFTS MAY NEED TO INCREASE THESE POPS FURTHER. TEMPS ALOFT
AND IN THE BOUNDARY LAYER WILL COOL ENOUGH OVERNIGHT TO SUPPORT ALL
SNOW...AND WE MAY SEE A GENERAL VERY LIGHT SNOWFALL ACROSS MUCH OF
THE AREA...WITH THE GREATER AMOUNTS EAST OF LAKE ONTARIO. AT THE
PRESENT TIME CURRENT THINKING IS AMNTS SHLD BE UNDER AN INCH BUT
WILL GO WITH 1 TO 2 INCHES EAST OF LAKE ONTARIO. THE AMNTS THERE MAY
HAVE TO BE ADJUSTED WITH LTR FCSTS. ALSO EXPECT RATHER BRISK W-NW
WINDS WITH THIS NEXT SYS AS IT GOES BY.

ON TUESDAY THIS SYSTEM MOVES EAST OF MAINE. THE AIRMASS WILL
BECOME MARGINALLY COLD ENOUGH AGAIN IN ITS WAKE TO SUPPORT SOME
LIMITED LAKE RESPONSE FOR A FEW HOURS SOUTHEAST OF LAKE ONTARIO...
BUT AGAIN THIS DOES NOT APPEAR TO BE A SIGNIFICANT EVENT. OFF LK
ERIE TEMPS AGAIN ARENT QUITE COLD ENOUGH ALOFT TO SUPPORT ANY LK
ACTIVITY AND LOW LVL MOISTURE IS LIMITED. ANY LAKE ACTIVITY OFF LK
ONTARIO WILL SHUT OFF AGAIN BY THE END OF THE DAY WITH THE PASSAGE
OF ANOTHER WEAK RIDGE AND THE START OF WAA ALOFT ONCE AGAIN.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE FAST ZONAL FLOW WILL ALLOW A DECENT CLIPPER SYSTEM TO SLIDE
ACROSS THE GREAT LAKES AT THE START OF THE LONG TERM PERIOD. THE
LATEST 12Z/27 GFS HAS COME IN LINE WITH THE 00Z/27 ECMWF AND
CANADIAN GEM IN HAVING A MORE WELL DEFINED SURFACE LOW WITH THE
CLIPPER SHORTWAVE. MOST OF THE GEFS ENSEMBLE MEMBERS CAPTURE THIS
FEATURE AS WELL. THIS SHOULD BRING A GENERAL SNOWFALL TO MUCH OF THE
AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. AT THIS TIME WILL STAY
WITH HIGH CHANCE POPS BUT IT MAY HAVE TO BE ADJUSTED UPWARD IN LTR
FORECASTS. AIRMASS IS MARGINALLY SUPPORTIVE OF SOME LIMITED LAKE
EFFECT ACTIVITY ON NORTHWEST FLOW BEHIND THE CLIPPER FROM WEDNESDAY
INTO WEDNESDAY NIGHT.

BY THURSDAY MOST OF THE OPERATIONAL GUIDANCE BUILDS A SURFACE HIGH
OVER THE GREAT LAKES. THIS SHOULD PROVIDE A MAINLY DRY DAY WITH A
DECENT AMOUNT OF SUN FOR THURSDAY...A RARITY FOR THIS TIME OF YEAR.
BY THE END OF THE WEEK MODEL UNCERTAINTY INCREASES DRAMATICALLY. THE
LONGWAVE PATTERN ACROSS THE NOAM SECTOR WILL BECOME INCREASINGLY
FAVORABLE FOR SIGNIFICANT CYCLOGENESIS SOMEWHERE IN THE NORTHEAST
QUARTER OF THE NATION AS THE NAO/AO BECOME INCREASINGLY NEGATIVE IN
RESPONSE TO HIGH LATITUDE BLOCKING RETROGRADING BACK TOWARDS
GREENLAND.

EXTENDED MODELS ARE HAVING A HARD TIME RESOLVING THE DETAILS OF THE
PATTERN AMPLIFICATION AT THE END OF THE PERIOD. THE CANADIAN GEM HAS
BEEN CONSISTENT IN CUTTING A MAJOR LOW INTO THE CENTRAL GREAT LAKES.
THIS WOULD BRING ANOTHER BIG WARM UP FOLLOWED BY A HIGH WIND EVENT
NEXT WEEKEND. THE GFS AND ECMWF ARE TRENDING IN THAT
DIRECTION...ALTHOUGH BOTH STILL TRY TO DEVELOP SOME SEMBLANCE OF
MILLER TYPE B CYCLOGENESIS WITH A SECONDARY LOW DEVELOPING ON THE
COAST. FOR NOW WILL JUST GO WITH CHANCE POPS AT THE END OF THE WEEK
WITH TEMPS NEAR CLIMO UNTIL BETTER MODEL AGREEMENT CAN BE ACHIEVED.
STAY TUNED AS THIS COULD BE A MAJOR SYSTEM FOR SOMEWHERE IN THE
NORTHEAST OR GREAT LAKES BY NEXT WEEKEND.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL CONTINUE FOR THE BALANCE OF THE NIGHT IN THE
WARM SECTOR OF DEEPENING LOW PRESSURE LOCATED OVER THE UPPER GREAT
LAKES. THAT SAID...A STRONG LOW LEVEL JET WILL CONTINUE TO PRODUCE
WIND SHEAR ISSUES THROUGH THE REMAINDER OF THE NIGHT AND INTO
EARLY SUNDAY MORNING...WITH SOUTHWESTERLY WINDS AT 2 KFT REMAINING
IN THE 50-60 KNOT RANGE THROUGH THAT TIME.

DURING SUNDAY...A POWERFUL COLD FRONT WILL CROSS THE AREA BETWEEN
13Z AND 18Z...AND WILL BE ACCOMPANIED BY A BAND OF MODERATE
SHOWERS THAT SHOULD BRIEFLY REDUCE FLIGHT CONDITIONS TO MVFR FOR A
FEW HOURS. IMMEDIATELY FOLLOWING THE FRONTAL SHOWERS...A WEDGE OF
DRIER AIR SHOULD THEN RESULT IN CIGS/VSBYS BRIEFLY IMPROVING TO
VFR FOR A FEW HOURS LATE SUNDAY MORNING AND SUNDAY
AFTERNOON...BEFORE DEEPER LOW LEVEL MOISTURE RETURNS LATER ON AND
DROPS CIGS BACK TO MVFR FOR LATER SUNDAY AFTERNOON AND EVENING.

OF GREATER CONCERN TO AVIATION INTERESTS ON SUNDAY WILL BE THE VERY
STRONG WINDS THAT WILL FOLLOW IN THE WAKE OF THE FRONT...AS STRONG
COLD AIR ADVECTION HELPS TO MIX DOWN THE STRONGER WINDS FROM
ALOFT. THIS WILL RESULT IN SURFACE WINDS INCREASING TO THE 25 TO
40 KNOT RANGE FOLLOWING THE FROPA...ALONG WITH GUSTS IN EXCESS OF
50 KNOTS. THE STRONGEST WINDS WILL BE FOUND DOWNWIND OF LAKES ERIE
AND ONTARIO WHERE FUNNELLING EFFECTS WILL HELP TO LOCALLY ENHANCE
THE STRONG WINDS. THE STRONGEST WINDS ARE EXPECTED TO BEGIN WITHIN
AN HOUR OR TWO OF THE FRONTAL PASSAGE...THEN PERSIST FOR MOST OF
THE DAY BEFORE GRADUALLY DIMINISHING FROM WEST TO EAST LATER IN
THE AFTERNOON AND EVENING.

OUTLOOK...
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...MVFR IN SCATTERED SNOW SHOWERS.

&&

.MARINE...
GALE WARNINGS WILL BE CONTINUED FOR LAKES ERIE AND ONTARIO. A
POWERFUL COLD FRONT WILL CROSS THE AREA FROM WEST TO
EAST...REACHING EASTERN LAKE ERIE AROUND MID MORNING THEN EXITING
THE EAST END OF LAKE ONTARIO BY EARLY AFTERNOON. BEHIND THE FRONT
WINDS WILL SHIFT TO THE SOUTHWEST AND RAPIDLY INCREASE TO HIGH END
GALES WITH SUSTAINED WINDS OF 40 KNOTS AND A FEW STORM FORCE GUSTS
TO 50 KNOTS LIKELY. WE WILL HOLD THE FORECAST TO HIGH END GALES
GIVEN THE EXPECTED LOW CHANCE OF SUSTAINED STORM FORCE WINDS...BUT
MARINERS SHOULD BE AWARE OF A FEW GUSTS OVER 50 KNOTS.

THE GALES WILL CONTINUE INTO SUNDAY EVENING BEFORE DIMINISHING
OVERNIGHT. A FAST MOVING CLIPPER WILL MOVE ACROSS THE OTTAWA VALLEY
MONDAY NIGHT. WINDS WILL INCREASE AGAIN WITH THIS FEATURE AND MAY
BRIEFLY APPROACH GALE FORCE LATE MONDAY NIGHT AND EARLY TUESDAY ON
LAKE ONTARIO.

WITH THE ROUTINE EVENING FORECAST UPDATE...HAVE ALSO CONTINUED SMALL
CRAFT ADVISORIES FOR THE SAINT LAWRENCE RIVER FOR TODAY AND MUCH OF
TONIGHT. WHILE WINDS IN THIS AREA WONT BE QUITE AS STRONG AS WILL
BE OBSERVED ACROSS LAKES ERIE AND ONTARIO DURING THIS TIME
FRAME...THEY WILL STILL BE PLENTY STRONG ENOUGH TO REACH INTO THE
UPPER PORTIONS OF THE SCA RANGE...WITH GUSTS TO LOW END GALE FORCE
/35-40 KTS/ LIKELY.

&&

.HYDROLOGY...
A SOLID 1 TO 1.5 INCHES OF RAIN FELL YESTERDAY ACROSS THE BUFFALO
AREA HEADWATERS. THIS COMBINED WITH A TOTAL SNOWMELT (SNOW WATER
EQUIVALENT  OF 1 TO 2 INCHES) RESULTED IN FLOODING ON ALL THE
BUFFALO AREA CREEKS DURING THE DAY AND INTO THE NIGHT. WITH THE
EXCEPTION OF ELLICOTT CREEK, THE FLOOD WATERS ARE NOW RECEDING ON
THESE CREEKS WITH THE END OF THE RAINFALL AND DIMINISHING
SNOWMELT...AND LEVELS ARE NOW BELOW FLOOD STAGE. A WARNING HAS
BEEN ISSUED FOR ELLICOTT CREEK WHICH IS EXPECTED TO CREST JUST
ABOVE FLOOD STAGE THIS MORNING.

FLOOD WARNINGS CONTINUE FOR TONAWANDA CREEK AT BATAVIA AND RAPIDS AS
WELL AS FOR THE GENESEE RIVER AT AVON. THE RAINFALL FROM SATURDAY IN
COMBINATION WITH A CONTINUATION OF THE IMPRESSIVE MELT DOWN OF THE
SNOWPACK HAS RESULTED IN MAJOR RISES ON THESE WATERWAYS.

OATKA CREEK IS FORECAST TO CREST NEAR FLOOD STAGE AT GARBUTT, AND A
WARNING MAY BE ISSUED TODAY IF IT RISES MORE THAN FORECAST.

EAST OF LAKE ONTARIO...A FLOOD WATCH FOR THE BLACK RIVER IN LEWIS
COUNTY HAS BEEN ISSUED FOR THE POTENTIAL FOR ICE JAM FLOODING.
THIS FLOOD WATCH IS IN EFFECT FOR SUNDAY AND SUNDAY NIGHT.

&&

.TIDES/COASTAL FLOODING...
A LAKESHORE FLOOD WARNING HAS BEEN ISSUED. CONDITIONS ARE MORE
FAVORABLE FOR LAKESHORE FLOODING THAN THE LAST HIGH WIND EVENT
CHRISTMAS EVE. THE WINDS ARE EXPECTED TO RAPIDLY INCREASE
FOLLOWING THE SURFACE COLD FRONTAL PASSAGE...WITH A QUICK SHIFT
FROM THE SOUTH TO THE SOUTHWEST. THE FAST SHIFT IN DIRECTION AND
INCREASE IN SPEED MAY PRODUCE A SEICHE...WITH THE LAKE WATERS
SLOSHING EASTWARD AND PRODUCING A STORM SURGE AT THE NORTHEAST END
OF THE LAKE. THE LATEST RUN OF THE GLERL LAKE ERIE WATER LEVEL
FORECAST GUIDANCE TAKES THE LEVEL TO ABOUT 7 FEET...AND THIS MODEL
OFTEN UNDER-FORECASTS THE SURGE.

IT SHOULD BE NOTED THAT AS WITH PAST EVENTS...THE LAKESHORE
FLOODING RISK IS IN THE FIRST FEW HOURS FOLLOWING THE COLD FRONTAL
PASSAGE. THE FIRST RISE IS ALWAYS THE HIGHEST...WITH SUCCESSIVE
SLOSHES ALWAYS LOWER THAN THE FIRST. THUS...EXPECT THE GREATEST
RISK FOR LAKESHORE FLOODING TO BE ALONG THE ERIE COUNTY SHORELINE
FROM LATE MORNING THROUGH EARLY AFTERNOON.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM EST THIS
     AFTERNOON FOR NYZ001>003-010>012-019-085.
     LAKESHORE FLOOD WARNING FROM 9 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR NYZ010-085.
     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM EST THIS
     EVENING FOR NYZ006>008.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM EST THIS EVENING
     FOR NYZ004-005-014.
     FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ008.
     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EST THIS
     AFTERNOON FOR NYZ013-020-021.
MARINE...GALE WARNING FROM 8 AM THIS MORNING TO 9 PM EST THIS EVENING
         FOR LEZ020-040-041.
         GALE WARNING FROM 9 AM THIS MORNING TO 10 PM EST THIS
         EVENING FOR LOZ042-043-062-063.
         GALE WARNING FROM 11 AM THIS MORNING TO 1 AM EST MONDAY
         FOR LOZ044-045-064-065.
         SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 4 AM
         EST MONDAY FOR SLZ022-024.

&&

SYNOPSIS...JJP
NEAR TERM...APB/JJR/SFM
SHORT TERM...HITCHCOCK/JJP
LONG TERM...HITCHCOCK/JJP
AVIATION...JJR/SFM
MARINE...JJP/JJR
HYDROLOGY...APB/RSH
TIDES/COASTAL FLOODING...APB/HITCHCOCK
Hazardous weather outlook, Dec 28, 5:25 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
525 AM EST SUN DEC 28 2008

NYZ010-085-291030-
NORTHERN ERIE-SOUTHERN ERIE-
525 AM EST SUN DEC 28 2008

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...
...LAKESHORE FLOOD WARNING IN EFFECT FROM 9 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKESHORE FLOOD WARNING.

FLOODING WILL CONTINUE TODAY ON ELLICOTT CREEK AND IS EXPECTED TO
OCCUR TONIGHT ON TONAWANDA CREEK AT RAPIDS. SEE THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS. SOME FLOODING ALONG THE LAKE
ERIE SHORE IS ALSO POSSIBLE AROUND MID DAY AND INTO EARLY THIS
AFTERNOON DUE TO STRONG SOUTHWEST WINDS CAUSING THE LAKE ERIE
WATER LEVEL TO RISE AT THE EAST END OF THE LAKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-007-291030-
OSWEGO-JEFFERSON-
525 AM EST SUN DEC 28 2008

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-014-291030-
WAYNE-NORTHERN CAYUGA-ONTARIO-
525 AM EST SUN DEC 28 2008

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-011-012-019-291030-
NIAGARA-ORLEANS-MONROE-GENESEE-WYOMING-CHAUTAUQUA-
525 AM EST SUN DEC 28 2008

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ008-291030-
LEWIS-
525 AM EST SUN DEC 28 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

THERE IS A THREAT OF ICE JAM FLOODING ON THE BLACK RIVER LATER
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ013-020-021-291030-
LIVINGSTON-CATTARAUGUS-ALLEGANY-
525 AM EST SUN DEC 28 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-291030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
525 AM EST SUN DEC 28 2008

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-291030-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
525 AM EST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS ARE POSSIBLE FROM EARLY SUNDAY AFTERNOON THROUGH
SUNDAY EVENING AS A POWERFUL COLD FRONT CROSSES THE SAINT LAWRENCE
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-043-062-063-291030-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
525 AM EST SUN DEC 28 2008

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-291030-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
525 AM EST SUN DEC 28 2008

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Dec 28, 7:23 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
723 AM EST SUN DEC 28 2008

NYZ001-002-010>012-019>021-085-281430-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
723 AM EST SUN DEC 28 2008

...STRONG WINDS TO MOVE INTO WESTERN NEW YORK BETWEEN 8 AND 9 AM...

A STRONG COLD FRONT JUST TO THE WEST OF BUFFALO WILL MOVE INTO
CHAUTAUQUA COUNTY AROUND 8 AM. SOUTHWEST WINDS ARE EXPECTED TO
INCREASE TO 30 TO 45 MPH WITH GUSTS OF 55 TO 60 MPH WITH THE
PASSAGE OF THE FRONT. THE FRONT SHOULD REACH THE BUFFALO AND
NIAGARA FALLS METRO AREA BETWEEN 815 AM AND 830 AM AND ALBION...
BATAVIA AND OLEAN BY 845 AM.

THE STRONG WINDS COULD KNOCK DOWN TREE LIMBS AND CAUSE SCATTERED
POWER OUTAGES. IF YOU WILL BE DRIVING A HIGH PROFILE VEHICLE ON
ELEVATED ROADS SUCH AS THE SKYWAY AND THE GRAND ISLAND BRIDGES YOU
SHOULD BE ALERT FOR THE STRONG WINDS.

JJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Chautauqua

When
December 28, 8:15 AM EST to 6:00 PM EST
Where
Chautauqua forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

High Wind, Northern Erie

When
December 28, 8:21 AM EST to 6:00 PM EST
Where
Northern Erie forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Southern Erie

When
December 28, 9:00 AM EST to 6:00 PM EST
Where
Southern Erie forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Northern Erie

When
December 28, 9:02 AM EST to 6:00 PM EST
Where
Northern Erie forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Niagara

When
December 28, 9:10 AM EST to 6:00 PM EST
Where
Niagara forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

High Wind, Wyoming

When
December 28, 9:10 AM EST to 6:00 PM EST
Where
Wyoming forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

High Wind, Orleans

When
December 28, 9:15 AM EST to 6:00 PM EST
Where
Orleans forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

High Wind, Genesee

When
December 28, 9:15 AM EST to 6:00 PM EST
Where
Genesee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

High Wind, Chautauqua

When
December 28, 9:15 AM EST to 6:00 PM EST
Where
Chautauqua forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

High Wind, Monroe

When
December 28, 9:17 AM EST to 6:00 PM EST
Where
Monroe forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

High Wind, Livingston

When
December 28, 9:54 AM EST to 7:00 PM EST
Where
Livingston forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

High Wind, Northern Cayuga

When
December 28, 10:30 AM EST to 7:00 PM EST
Where
Northern Cayuga forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

High Wind, Oswego

When
December 28, 10:40 AM EST to 8:00 PM EST
Where
Oswego forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

High Wind, Ontario

When
December 28, 10:40 AM EST to 7:00 PM EST
Where
Ontario forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

High Wind, Wayne

When
December 28, 10:50 AM EST to 7:00 PM EST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
December 28, 10:54 AM EST to 8:00 PM EST
Where
Jefferson forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

High Wind, Lewis

When
December 28, 10:58 AM EST to 8:00 PM EST
Where
Lewis forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146748, 146752, 146769, 146763, 146758, 146767, 146759, 146765, 146768, 146760, 146772, 146771, 146755, 146770, 146773, 146756, 146757.